Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 204, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 3, 2012, 7:59 PM CDT for 4 counties in South Dakota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2012, 7:59 PM CDT (00:59 UTC)
- Expired
- Sep 3, 2012, 8:45 PM CDT
- In force
- 46 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aurora County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 129 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 8:10 PM CDT | HAIL 0.88 | 10 S Lane, SD | |
| Sep 3, 8:12 PM CDT | HAIL 1.5 | 12 Ssw Lane, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 4:03 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 3125 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
324 WUUS53 KFSD 040059 SVRFSD SDC003-035-073-111-040145- /O.NEW.KFSD.SV.W.0204.120904T0059Z-120904T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 759 PM CDT MON SEP 3 2012 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN AURORA COUNTY IN SOUTH CENTRAL SOUTH DAKOTA... NORTHERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA... SOUTHEASTERN JERAULD COUNTY IN CENTRAL SOUTH DAKOTA... SOUTHWESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA... * UNTIL 845 PM CDT * AT 759 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES SOUTH OF WESSINGTON SPRINGS...OR 14 MILES NORTH OF PLANKINTON...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LETCHER AROUND 835 PM CDT... LOOMIS AROUND 840 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4396 9804 4375 9805 4379 9864 4398 9862 TIME...MOT...LOC 0059Z 273DEG 26KT 4391 9851 WIND...HAIL 60MPH 1.00IN $$ MJF
2 follow-up statements
341 WWUS53 KFSD 040122 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 822 PM CDT MON SEP 3 2012 SDC003-035-073-111-040145- /O.CON.KFSD.SV.W.0204.000000T0000Z-120904T0145Z/ SANBORN SD-JERAULD SD-DAVISON SD-AURORA SD- 822 PM CDT MON SEP 3 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN AURORA...NORTHERN DAVISON...SOUTHEASTERN JERAULD AND SOUTHWESTERN SANBORN COUNTIES UNTIL 845 PM CDT... AT 820 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST OF LETCHER...OR 13 MILES NORTHEAST OF PLANKINTON...MOVING EAST AT 30 MPH. AT 812 PM...THE PUBLIC REPORTED WALNUT SIZE HAIL 12 MILES SOUTH SOUTHWEST OF LANE. THE SEVERE THUNDERSTORM WILL BE NEAR... LETCHER AROUND 840 PM CDT... LOOMIS AROUND 845 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4396 9804 4375 9805 4379 9864 4398 9862 TIME...MOT...LOC 0120Z 275DEG 25KT 4388 9834 WIND...HAIL 60MPH 1.00IN $$ MJF
806 WWUS53 KFSD 040141 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 841 PM CDT MON SEP 3 2012 SDC003-035-073-111-040151- /O.EXP.KFSD.SV.W.0204.000000T0000Z-120904T0145Z/ SANBORN SD-JERAULD SD-DAVISON SD-AURORA SD- 841 PM CDT MON SEP 3 2012 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN AURORA...NORTHERN DAVISON...SOUTHEASTERN JERAULD AND SOUTHWESTERN SANBORN COUNTIES WILL EXPIRE AT 845 PM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. SMALL HAIL AND WIND GUSTS AROUND 40 MPH ARE STILL POSSIBLE JUST NORTH OF INTERSTATE 90 THROUGH 9 TO 930 PM. ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM CDT. LAT...LON 4396 9804 4375 9805 4379 9864 4398 9862 TIME...MOT...LOC 0141Z 275DEG 25KT 4386 9814 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 6:37 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Sep 3, 6:37 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 637 PM CDT MON SEP 3 2012 .DISCUSSION.../ISSUED AT 315 PM CDT/ LIGHT SHOWERS MAINLY CONFINED TO NORTHWEST IOWA SO FAR THIS AFTERNOON. MID LEVEL CLOUDS ALSO DISSIPATING IN OUR WEST ALLOWING FOR DECENT HEATING. DEWPOINTS HAVE FALLEN RAPIDLY ONCE MIXING COMMENCED...WITH DRY AIR ALOFT. THIS WAS SHOWN WELL BY THE HRRR AND NAM. BOTH OF THESE MODELS SHOW SOME DEWPOINT RECOVERY BY LATER THIS AFTERNOON RIGHT AHEAD OF THE APPROACHING FRONTAL BOUNDARY. THE QUESTION IS WHETHER THEY RECOVER ENOUGH TO HELP BREAK THE CAP. HRRR HAS BACKED OFF SOME OF ITS EARLIER IDEA OF SCATTERED TO NUMEROUS STORMS FORMING AS THE BOUNDARY ENTERED OUR CWA. STILL THINKING WE POSSIBLY GET SOME ISOLATED DEVELOPMENT AFTER 4 OR 5 PM WEST OF THE JAMES RIVER. FULL SUN COMBINED WITH CONVERGENCE ALONG THE FRONT AND AN APPROACHING SHORTWAVE...MAY BE ENOUGH TO AT LEAST GET ISOLATED DEVELOPMENT. CAPE COULD BE AROUND 1500 J/KG NEAR THE BOUNDARY...AND A VEERING WIND PROFILE WITH DECENT WINDS ALOFT SHOULD RESULT IN AROUND 40 KTS EFFECTIVE SHEAR. SO ANY STORM THAT IS ABLE TO FORM COULD BE SEVERE...WITH STRONG WINDS AND LARGE HAIL. STORMS WOULD MOVE EAST OR EAST SOUTHEAST...BUT THINKING MOST ACTIVITY WILL BE DIURNALLY DRIVEN AND THUS DIE AS THE EVENING PROGRESSES. KEPT CHANCE POPS MAINLY ALONG AND WEST OF THE JAMES RIVER....WITH SLIGHT CHANCE THROUGH THE REST OF THE CWA...JUST IN CASE STORMS PERSIST ALONG THERE OUTFLOW LONGER THAN EXPECTED. SKIES SHOULD CLEAR LATER TONIGHT...WITH LOWS IN THE 50S AND 60S. COULD SEE SOME FOG DEVELOPMENT IN THE SOUTH...ESPECIALLY WHERE RAIN HAS FALLEN TODAY IN NORTHWEST IOWA. TUESDAY SHOULD START MOSTLY SUNNY WITH HIGHS IN THE 80S AND 90S. TRICKY PART OF TUESDAYS FORECAST WILL BE HOW FAR SOUTH THE BOUNDARY MAKES IT LATE TONIGHT...AND HOW QUICKLY IT PUSHES BACK NORTH AS A WARM FRONT TOMORROW BEFORE THE COLD FRONT PUSHES THROUGH. WITH STABLE DRIER AIR NORTH OF THIS BOUNDARY...CONVECTION CHANCES WILL BE CONFINED TO ALONG AND SOUTH OF IT DURING THE DAY...AS ANOTHER SHORTWAVE PUSHES ACROSS. NAM IS THE FURTHEST SOUTH WITH THE BOUNDARY...ONLY PUSHING AS FAR NORTH AS SPENCER TO YANKTON BY AFTERNOON. THE GFS IS FURTHEST NORTH...WITH THE ECMWF IN BETWEEN. NAM HAS BEEN A LITTLE TOO AGGRESSIVE WITH FRONTS...BUT GENERALLY HAS BEEN THE BEST. THUS TEND TO THINK A SOLUTION SOMEWHERE BETWEEN THE ECMWF AND NAM WILL BE CLOSEST. THIS WOULD GENERALLY KEEP THE THUNDERSTORM THREAT SOUTH OF INTERSTATE 90 THROUGH 7 PM TUESDAY. STORMS THAT DO FORM IN THE AFTERNOON WILL HAVE THE POTENTIAL OF BEING SEVERE...WITH AROUND 2000 J/KG OF CAPE AND DEEP LAYER SHEAR OF 40 KTS. LARGE HAIL AND STRONG WINDS WILL BE POSSIBLE IN ANY STORM THAT DOES FORM. CAP SHOULD HOLD STRONG FOR MUCH OF THE AFTERNOON...HOWEVER CONTINUED HEATING AND THE APPROACHING WAVE SHOULD BREAK IT AT SOME POINT EITHER LATE AFTERNOON OR EVENING. /CHENARD THAT APPROACHING WAVE AND FRONT SHOULD BRING MORE NUMEROUS SHOWERS AND THUNDERSTORMS TUESDAY EVENING...MAINLY TO THE EASTERN PART OF THE AREA WHERE MOISTURE POOLING AND INFLOW WILL BE GOOD. SYSTEM MOVING FAST ENOUGH AND MID TO UPPER FLOW IS STRONG ENOUGH SO THAT RAINFALL AMOUNTS SHOULD NOT BE TOO HIGH. FRONT WILL BE MOVING ACROSS AREA WITH COOLER AIR SPREADING IN BEHIND IT...AND PRECIPITATION DECREASING STEADILY AFTER MIDNIGHT. GUIDANCE SEEMS OK AT THIS POINT ON COOLING FOR LOW TEMPERATURES. MOVEMENT LOOKS FAST ENOUGH TO KEEP OUT ANY MENTION OF LINGERING SHOWERS FOR WEDNESDAY AND DRYING CERTAINLY LOOKS STRONG...SO WE SHOULD BE HEADING TO A SUNNY/MOSTLY SUNNY DAY WEDNESDAY AFTER MORNING CLOUDS SOUTHEAST DECREASE. LATE THURSDAY INTO FRIDAY LOOKS LIKE ANOTHER THREAT OF SHOWERS AND STORMS AS NEXT WAVE AND COLD FRONT IS PRECEDED BY FAVORABLY THERMAL ADVECTION PATTERN. WILL GO WITH LOW POPS AS PER GUIDANCE FOR NOW BUT OVERALL THREAT SEEMS A LITTLE HIGHER AND WHEN WE CAN NARROW DOWN THE TIMING BETTER...THE POPS FOR AT LEAST PART OF THAT TIME...PERHAPS THURSDAY NIGHT...MAY GO UP. THIS SYSTEM WILL BRING IN EVEN COOLER AIR FOR FRIDAY AND SATURDAY. SOLIDLY DRY PATTERN WILL ALSO DEVELOP BEHIND THIS SYSTEM...AND THE DRY PATTERN WILL REMAIN IN PLACE AS SLOW BUT STEADY WARMING SETS IN SUNDAY AFTERNOON THROUGH MONDAY. && .AVIATION.../FOR THE 00Z TAF ISSUANCE/ ISOLATED THUNDERSTORMS WEST OF JAMES RIVER AT START OF THE PERIOD COULD BRUSH KHON TAF SITE...BRINGING POSSIBILITY OF ERRATIC WINDS THROUGH 01Z. OTHERWISE THESE STORMS ARE EXPECTED TO WEAKEN AS THE MOVE EAST TOWARD I-29 CORRIDOR THROUGH THE EVENING...SO WILL LEAVE MENTION OF THUNDER OUT OF KFSD/KSUX TAFS. WITH LOW LEVEL MOISTURE AND LIGHT WINDS WITHIN SURFACE RIDGE AXIS OVER NORTHWEST IOWA... COULD SEE SOME POCKETS OF MVFR FOG TONIGHT AND WILL KEEP SOME LIGHT FOG FOR KSUX TOWARD DAYBREAK. CONVECTIVE CHANCES INCREASE INTO THE MISSOURI RIVER VALLEY LATE TUESDAY AFTERNOON...BUT CONFIDENCE IS LOW IN TIMING/COVERAGE BEFORE 05/00Z...SO WILL LEAVE OUT OF KSUX TAF AT THIS TIME. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
Hazardous weather outlook, Sep 3, 10:58 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1058 AM CDT MON SEP 03 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1058 AM CDT MON SEP 03 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A FEW THUNDERSTORMS ARE POSSIBLE LATE THIS MORNING ALONG AND WEST OF THE JAMES RIVER...ALTHOUGH THESE STORMS WILL REMAIN WEAK. ADDITIONAL THUNDERSTORMS MAY FORM THIS AFTERNOON. ONE POSSIBLE AREA OF DEVELOPMENT IS ACROSS EASTERN NEBRASKA. THESE STORMS COULD CLIP AREAS FROM SIOUX CITY TO STORM LAKE THIS AFTERNOON...ALTHOUGH THE PROBABILITY OF THIS IS LOW. STORMS MAY ALSO FORM NEAR THE MISSOURI RIVER NEAR CHAMBERLAIN THIS AFTERNOON. BEST CHANCE OF THIS IS AFTER 4 PM. IF STORMS ARE ABLE TO FORM IN THIS AREA...THEY WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS OF 60 MPH. ANY STORMS THAT FORM WOULD MOVE EAST TOWARDS INTERSTATE 29...BUT SHOULD GENERALLY WEAKEN AS THEY MOVE EAST THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS ON TUESDAY EVENING AS A COLD FRONT MOVES THROUGH THE REGION. IN GENERAL...THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT WIND GUSTS MAY APPROACH 50 MPH IN THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Sep 3, 7:24 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL WESSINGTON SPRINGS 44.08N 98.57W
09/03/2012 E1.00 INCH JERAULD SD CO-OP OBSERVER
&&
JHLocal storm report, Sep 3, 7:32 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
732 PM CDT MON SEP 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM HAIL SSE WESSINGTON SPRINGS 44.08N 98.57W
09/03/2012 E0.88 INCH JERAULD SD TRAINED SPOTTER
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 7:14 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 46 min |
| Sep 4, 6:33 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Davison, Jerauld | 42 min |
| Sep 4, 6:45 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 45 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.